Alert archive / Texas / Flash Flood Watches in 2006

Flash Flood Watch 4, NWS Amarillo, TX

August 20, 200618 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood watch at Aug 20, 2006, 6:09 PM CDT for 18 counties in Texas; Cimarron County, Texas County, Oklahoma. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2006, 6:09 PM CDT (23:09 UTC)
Expired
Aug 22, 2006, 9:08 PM CDT
In force
51 hr
Issued by
NWS Amarillo, TX
Flood severity
None

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 51 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 2:31 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 2:31 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT SUN AUG 20 2006

.DISCUSSION...
UPPER HIGH OVER NORTH CENTRAL TEXAS/SOUTH CENTRAL OKLAHOMA CONTINUES
TO ROTATE SUBTROPICAL MOISTURE AND SHORT WAVE TROUGHS AROUND IT
THROUGH WEST TEXAS AND EASTERN NEW MEXICO. ONE SUCH SHORT WAVE IS
ROTATING AWAY FROM THE AREA...IN SOUTHEAST COLORADO...BUT IT WILL
STILL HAVE AN INFLUENCE ON OUR WEATHER THROUGH THE NEXT 24 HOURS.
ANOTHER SHORT WAVE NEAR ABQ SEEMS TO BE FIRING THE CONVECTION IN
EASTERN NEW MEXICO.  THE LEAD COLORADO WAVE WILL PROVIDE LIFT FOR
THUNDERSTORMS ACROSS THE NORTHERN ZONES AS IT MOVES ACROSS SOUTHWEST
KANSAS LATE TONIGHT AND EARLY MONDAY. THE NEXT SHORT WAVE WILL OFFER
LIFT TO THE STORMS FURTHER SOUTH. WITH THIS IN MIND HAVE INCREASED
POPS A LITTLE FOR TONIGHT INTO TUESDAY.

MORE WAVES WILL MOVE THROUGH THE UPPER RIDGE AS IT SLOWLY MIGRATES
BACK TO THE WEST THROUGH TUESDAY NIGHT...SO WILL KEEP POPS IN THE
CHANCE CATEGORY.

AS THE RIDGE BUILDS BACK ACROSS THE SOUTHERN ROCKIES AND ADJACENT
SOUTHERN HIGH PLAINS...WE THINK OUR THUNDERSTORM COVERAGE WILL
LESSEN SOMEWHAT AS FLOW ALOFT BECOMES WEAK AND THE BETTER QUALITY
SUBTROPICAL MOISTURE GETS SHUNTED WESTWARD.  IT APPEARS THAT THE
PANHANDLES WILL COME UNDER A WEAK NORTHWEST FLOW ALOFT BY THE END OF
THE WEEK AND THIS MAY BRING MOUNTAIN CONVECTION THIS WAY IF IT HAS
A SHORT WAVE WITH IT TO SUSTAIN ITSELF THROUGH THE NIGHT. THE GFS
HAS NOW BACKED OFF ON ITS COLD FRONT FOR EARLY NEXT WEEKEND. WOULD
NOT BE SURPRISED TO SEE IT SHOW BACK UP IN THE MODEL AS WE GO THROUGH
THE WEEK. HAVE GENERALLY FOLLOWED THE COOLEST GUIDANCE NUMBERS FOR
TEMPERATURES THROUGH THE FIRST COUPLE OF DAYS AND THEN WENT A
DEGREE OR TWO BELOW THE MEX NUMBERS THROUGH THE REST OF THE FORECAST
CYCLE AS THE GFS SEEMS TO BE A LITTLE TOO AGGRESSIVE ON THE WARM UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  81  63  83 /  60  50  40  40
BEAVER OK                  65  75  61  87 /  80  60  40  40
BOISE CITY OK              62  82  60  82 /  60  40  40  40
BORGER TX                  69  81  69  87 /  80  50  40  40
BOYS RANCH TX              66  85  65  85 /  70  40  40  40
CANYON TX                  64  82  63  84 /  60  40  40  40
CLARENDON TX               68  82  67  86 /  60  50  40  40
DALHART TX                 63  82  62  82 /  70  40  40  40
GUYMON OK                  66  81  64  85 /  80  50  40  40
HEREFORD TX                64  79  64  83 /  60  40  40  40
LIPSCOMB TX                67  79  63  87 /  80  60  40  40
PAMPA TX                   68  80  66  84 /  70  50  40  40
SHAMROCK TX                71  81  67  87 /  60  50  40  40
WELLINGTON TX              71  83  68  87 /  60  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

17/15
Hazardous weather outlook, Aug 20, 1:00 PM CDT, 5 hours 9 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 20 2006

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THOUGH STORMS ARE LIKELY TO MOVE FASTER THAN IN RECENT DAYS...BRIEF
HEAVY RAINS MAY STILL BE CAPABLE OF PRODUCING ISOLATED FLOODING...
PARTICULARLY IN FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
FRIDAY NIGHT. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN AS HIGH LEVELS OF MOISTURE REMAIN ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOODING REPORTS.

JORDAN

In the hours before

Special weather statement, Aug 20, 2:55 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SUN AUG 20 2006

TXZ011-012-202100-
OLDHAM TX-POTTER TX-
255 PM CDT SUN AUG 20 2006

...STRONG THUNDERSTORMS IN OLDHAM AND POTTER COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHEAST OF ADRIAN...10 MILES
NORTHWEST OF BUSHLAND...AND 10 MILES NORTHWEST OF AMARILLO MOVING
NORTHEAST AT 15 MPH.

FREQUENT LIGHTNING...UP TO ONE HALF INCH SIZE HAIL...AND WINDS
AROUND 50 MPH ARE POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL WILL
FALL IN A SHORT PERIOD OF TIME RESULTING IN REDUCED VISIBILITIES AS
WELL AS RAPID PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY ALONG
INTERSTATE 40 BETWEEN VEGA AND ADRIAN AND BETWEEN AMARILLO AND BOYS
RANCH.  PERSONS INVOLVED IN OUTDOOR RECREATIONAL ACTIVITIES ALONG
THE CANADIAN RIVER SHOULD ALSO BE PREPARED FOR RAPID RISES IN RIVER
LEVELS...MAINLY LATER THIS AFTERNOON AND EVENING...AS HEAVY RAINFALL
WILL OCCUR OVER THE RIVER DRAINAGE BASIN UPSTREAM OF THE RIVER
BRIDGE NORTH OF AMARILLO.

PEOPLE IN EASTERN OLDHAM AND POTTER COUNTIES...INCLUDING THE CITIES
OF AMARILLO AND VEGA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, Aug 20, 4:05 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
405 PM CDT SUN AUG 20 2006

TXZ012-017-202200-
POTTER-RANDALL-
405 PM CDT SUN AUG 20 2006

...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES...

AT 4 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
POTTER AND RANDALL COUNTIES.  THE STRONGEST THUNDERSTORMS WERE
LOCATED OVER NORTHWESTERN AND NORTHEASTERN AMARILLO...AS WELL AS 5
MILES EAST OF CANYON.  THESE STORMS WERE MOVING OFF TO THE EAST AT
15 MPH.

VERY HEAVY RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH...
AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGEST STORMS.  LOCALLY HEAVY RAINFALL WILL ALSO RESULT IN RAPID
PONDING OF WATER ON ROAD SURFACES IN AMARILLO...AND COULD CAUSE
MINOR FLOODING IN LOW-LYING AREAS.  VERY HEAVY RAINFALL NORTHWEST
OF AMARILLO COULD ALSO RESULT IN RAPID RISES IN THE CANADIAN RIVER...
AND PERSONS INVOLVED IN OUTDOOR ACTIVITIES ALONG THE RIVER SHOULD
BE PREPARED FOR RAPID RISES IN RIVER LEVELS.  PERSONS IN PALO DURO
CANYON STATE PARK SHOULD ALSO BE PREPARED TO SEEK SHELTER AS THE
THUNDERSTORMS MOVE TOWARDS THE PARK FROM THE WEST.

PEOPLE IN POTTER AND RANDALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:18 PM CDTFlash Flood WarningAMAPotter, Randall3 hr

Nearby

Flash Flood Watches in Texas, 2006Flash Flood Watches in Oklahoma, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.